Polypharmacy and Dizziness

pillsPolypharmacy is a term used to describe the act of taking several medications. While there is no standard, it is generally considered that taking 4 or more prescription medications daily qualifies as polypharmacy. Taking 4 or more medications is not necessarily a problem, but it adds an element of “unknown” to the equation. An old axiom regarding prescribing medications is that once you pass four, the chances of an adverse reaction increases and the ability to predict interactions between medications decreases.

Here is a quote from an excellent article titled Preventing Polypharmacy in Older Adults” by Kathleen Woodruff MS, CRNP, which appeared in American Nursing Today in 2010:

“Adverse reactions are common in older adults and often manifest differently than in younger patients. An estimated 35% of ambulatory older adults experience an adverse drug reaction each year; 29% of these reactions require hospitalization or a physician’s care. What’s more, some adverse reactions are identified incorrectly as health problems. For instance, falls, dementia, and urinary incontinence are common in the elderly and can result from a health problem or a medication.”

Ms. Woodruff goes on to make the point that side effects of medications are frequently unrecognized or misinterpreted and additional medications are prescribed to address those symptoms

In my experience, there are two main classes of medications that seem to lead to complaints of dizziness, lightheadedness and increased risk of falling. These are medications used to treat cardiovascular conditions such a hypertension and cardiac arrythmia, and medications used to treat psychologic conditions such as anxiety, insomnia, and depression. Dizziness related to blood pressure changes has been discussed extensively on this site. Dizziness and falling related to central nervous system medications is less well defined, but represents a real and worrisome issue.

Psychoactive drugs such as benzodiazepines, antidepressants, and antipsychotics may increase the risk of falling. According to Lord et al (2007) these medications may

“reduce mental alertness, slow transmission within the central nervous system, cause sedation, blur vision, increase confusion, cause neuromuscular incoordination, impair overall balance and induce Parkinsonism.

While it might be tempting to conclude that the answer is to decrease the use of these medications, they were prescribed for a reason. The patient might be dealing with unavoidable side effects from a medication that they must take. Often, the only way to know if a patient’s complaints are a result of a medications is to take them off it and see what happens. This decision is best made by the patient’s primary care physician or the prescribing physician.

About Alan Desmond

Dr. Alan Desmond is the director of the Balance Disorders Program at Wake Forest Baptist Health Center, and holds an adjunct assistant professor faculty position at the Wake Forest School of Medicine. In 2015, he received the Presidents Award from the American Academy of Audiology.